Announcement

Collapse

Welcome to the updated and refreshed Tourette Canada Online Forum!

Tourette Canada Online Forum is a free, safe, moderated online community where registered users can exchange ideas, information and support about issues related to Tourette Syndrome. Tourette Canada has recently changed the server and refreshed the pages so returning members will notice a brighter look. Tourette Canada welcomes back two former moderators, Janet Rumsey and Cathy Wylie, to the Forum. Their knowledge and insight will serve the Tourette Forum participants with dedication and expertise.

We would like to thank the administrators and moderators who have dedicated countless hours to build and maintain the Forum. We look forward to continuing to provide a place for individuals and families affected by Tourette Syndrome and its associated disorders to get information, exchange information with others, and connect with the affiliates and support available across Canada.
See more
See less

Stimulants causing TS?

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • Stimulants causing TS?

    Hi to anyone reading this, it seems our numbers are really low so far but hopefully as this board gets off the ground more people will join in.
    We saw a Psychiatrist this week about ds tics. He turns 6 next week and he has been doing some "odd" things for the past two years, however, I kept chalking it up to sensory issues. He has significant difficulty regulating himself and last year we decided to try him on a low dose of short acting Ritalin to see if it would help him concentrate at school. Well it did work well, combined with all the other interventions we had in place. Then we were preparing for grade 1 and decided to try an all day med so that he wouldn't "fall apart" part way through the day. We put him on Aderall and after several nights of not sleeping well, not eating at all during the day and bouts of escessive crying we then noted that he was vocal ticcing so bad that at times he couldn't even talk. We took him off the Aderall but a week later we reinstated the old dose of Ritalin to help at school. His afternoons are difficult but they are managing. He has periods of waxing and waning with the Tics. The Psychiatrist said the only way to know if the Tics are caused by the Ritalin would be to take him off. From some of the newer studies I have read, they are now saying that stimulants may exacerbate the symptoms but it doesn't cause Tics. I am feeling guilty, horrible and terribly conflicted. If I take him off his meds he will fall further and further behind at school and his interactions with others may become deeply negative again. If I don't take him off I feel like I am causing him to have TS. Help!

  • #2
    Low does of stimulants and tics

    One of our doctors mentioned that low doses of stimulants can sometimes make tics worse, and that a slightly higher dose often results in the tics returning to pre-med levels.

    If the short term medication is not working, have you tried Concerta? I don't know what age range it is recommended for, but it has sure worked for our teen.

    **Check with your doctor -- I'm not a med professional! ***

    Comment


    • #3
      Stimulants causing TS?

      Hi
      I'm from Nova Scotia, and my son who is now 10 has been been diagnosed with ADHD 2 yrs ago....and just last yr with TS. My doctor put him on slow release ritalin to help with his school problems. It seemed to help for a yr., but now he is going thru a growth spurt and seems not to be helping that much now. He also told me sometimes ritalin does make the tics seem worse at times.

      Comment


      • #4
        Stimulants causing TS?

        Hi
        I have not noticed that my son's tics are any worse when on Dexedrine. He only uses it for school. If he is on too high a dosage, then he gets very nervous and cries easily. He latest round of vocal tics started in the summer when he was not on any medication.
        Good Luck!

        Comment


        • #5
          Response to Ritalin and Tics

          Give yourself a pat on the back for doing what your doing. You are advocating for your child and that's the biggest thing you can do.


          I have a dd (14) and we've been through some very difficult times over the past few years. It's really trial and error and you are the best judge of how your child is coping. Our dd has been on various anti-pyschotics for treatment related to the tics. She says the tics are the worst part of her TS, even though she is troubled by OCD as well. The anti-psychotics did not give her enough symptom releif and side affects far outweighed the benefits.

          We are seeing one of the top-notch Psychiatrists in our reagion and a Peadiatric Neurologist. Ritalin was not recommended as we were informed that it can exacerbate the tics and make them worse.
          This may be part of your problem.

          Our dd has recently started on another med (more of a relaxant) called
          Clonazepan, which she takes at bedtime. It appears to have anti-tic benefits to it and she has been doing really well on it. So side-effects, and she gets a good night sleep and it really helps her to deal with the anxiety of going to school etc.

          Hope this is helpful to you.
          Tictalkmom
          Being different is special.

          Comment


          • #6
            Stimulants causing TS?

            My son who is now 10 was prescribed nortryptiline(sp) by a TS specialist to help with concentration at school for grades 2 and 3. Nortryptiline is not a stimulant but rather an anti-depressant. It worked well and he experienced no side effects other than a slight increase in his heart rate. (You must carefully monitor heart rate while using this drug.) He is no longer taking this med (he is now in grade 5) and has managed to focus enough without it since grade 4. We and his doctor feels that now that he has the basics down it is now up to his teachers to keep things interesting enough for him to stay focused. Hope this helps.

            Comment

            Working...
            X